Hail, Scott
- When
- May 29, 2:15 PM CST
- Where
- Scott County, 4.54 mi ENE of Modoc
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.500, -101.000
One severe weather report was received during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One severe weather report was received during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 12:17 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 117 PM CDT SUN MAY 29 2016 ...Updated Aviation Section... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Sun May 29 2016 An area of light rain showers was moving east across southwest Kansas early this morning. This precipitation appears to be forced by mid level warm advection as well as the left exit region of an upper level jet that is nosing out into the southern Plains from northwest Mexico. The short term models such as the NAM and GFS as well as the convective allowing ARW/NMM models tend to move the precipitation east across southwest into south central Kansas through much of the day before moving it southeast into Oklahoma later this afternoon. With daytime heating and the approach of a weak disturbance from the southwest this afternoon, think that showers and thunderstorms should increase somewhat in areal coverage and intensity by this afternoon across the far southern portions of southwest Kansas before it moves off into Oklahoma late this afternoon and evening. Instability and forcing parameters are not overly strong this afternoon but there could be a few storms capable of producing quarter size or larger hail and strong winds. These should mainly be confined along or just north of the Oklahoma border. Some of the models are suggesting that additional convection firing off of the Front Range and Raton Mesa could also move into far southwest Kansas this evening. The going forecast has a pretty good handle on this with precipitation chances diminishing late this evening and overnight. Model soundings show temperatures in the mixed layer around or a degree or two above Saturdays temperature profile so afternoon highs in the low to mid 80s looks good. .LONG TERM...(Monday through Saturday) Issued at 359 AM CDT Sun May 29 2016 Through the middle part of the week, an upper level low over the Desert Southwest will slowly approach the central and southern Plains and will eventually phase up with another closed low dropping out of southwest Canada into the northern Plains. Weak disturbances ahead of these systems will help focus areas of scattered afternoon and evening thunderstorms to the High Plains, especially as increasingly moist low level southerly flow develops across the central and southern Plains. As the upper systems approach, a cold front will push south into the central High Plains late Monday night and Tuesday. This feature will be the focus for thunderstorms across central and parts of southwest Kansas Tuesday afternoon and evening. As the upper systems moves east of the central Plains on Wednesday, dry northwest flow aloft will set up over western Kansas. We should have a couple of dry days through the latter part of the week. The GFS and ECMWF are both hinting at another cold frontal passage next weekend which could bring another chance for thunderstorms to the area. There is more uncertainty between the models on the timing of this next front however. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 116 PM CDT Sun May 29 2016 Initially for this afternoon, a few stray thunderstorms will move across primarily south-central KS along with locations north of highway 96. However, most of this will have MVFR ceilings and little in the way of strong low-level winds given lack of shear. Attention then shifts toward this evening as a remnant outflow boundary moving into southeast Colorado along with a trough of low pressure, may trigger additional storms near Elkhart and Liberal but any storms should fade quickly by sunset. Otherwise, MVFR or better conditions will prevail. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 59 82 61 / 30 20 30 40 GCK 85 58 83 61 / 20 30 30 40 EHA 84 57 86 59 / 30 40 20 30 LBL 83 58 85 61 / 40 40 30 40 HYS 82 59 82 60 / 20 20 50 60 P28 85 62 83 63 / 50 30 30 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...AJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 448 AM CDT SUN MAY 29 2016 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 448 AM CDT SUN MAY 29 2016 /348 AM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED LIGHT RAINSHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER PARTS OF SOUTHWEST KANSAS EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY, ESPECIALLY ALONG AND NORTH OF THE OKLAHOMA BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL AND 60 TO 70 MPH WIND GUSTS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND ESPECIALLY ON TUESDAY WHEN A COLD FRONT DROPS SOUTH INTO WESTERN KANSAS. HAIL UP TO HALF DOLLAR SIZE AND 60-70 MPH WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS ALONG THE OKLAHOMA BORDER FROM ELKHART TO MEDICINE LODGE.. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 29 2016
KSZ044-291930-
LANE KS-
145 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANE COUNTY UNTIL 230 PM
CDT...
AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SHIELDS...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PENDENNIS AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3869 10031 3870 10031 3870 10025 3861 10027
3852 10055 3869 10069 3870 10067
TIME...MOT...LOC 1845Z 231DEG 42KT 3869 10047
RUSSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT SUN MAY 29 2016 KSZ043-292015- SCOTT KS- 227 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT COUNTY UNTIL 315 PM CDT... AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MODOC...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...MODOC AND SHALLOW WATER. LAT...LON 3829 10110 3862 10113 3867 10080 3832 10086 TIME...MOT...LOC 1926Z 270DEG 16KT 3849 10110 FINCH
The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639696.